Kansas, 2010

Heavy Snow and Winter Weather in Kansas, February 6 to 8, 2010

February 6 to 8, 2010 · NWS ICT · 5 events in 5 counties and zones

A significant storm system moved across Oklahoma on February 7th and 8th, 2010. An abundant area of moisture streamed to the north of this storm system into portions of Southern Kansas.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A significant storm system moved across Oklahoma on February 7th and 8th, 2010. An abundant area of moisture streamed to the north of this storm system into portions of Southern Kansas. This moisture set up a narrow band of intense snowfall over portions of South Central Kansas from Kingman, Kansas to Wichita, Kansas to El Dorado, Kansas to north of Eureka, Kansas. This band of snow led to snowfall amounts of 3 to 6 inches. The heavy wet snow led to trees sagging under the weight of the snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 6, 3:19 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 6, 3:19 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CST SAT FEB 6 2010

.DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE HEAVY
SNOWFALL POTENTIAL SUNDAY NIGHT AND MONDAY.

TONIGHT:
SURFACE HIGH PRESSURE WILL CONTINUE TO SLIDE EAST TONIGHT AND ALLOW
FOR SOUTHEAST FLOW TO KICK IN ESPECIALLY IN AREAS MAINLY WEST OF
HIGHWAY 14. THIS WILL YIELD TO UPSLOPE FLOW AND CAUSE CEILINGS TO
DROP THIS EVENING AND OVERNIGHT. THIS MAY ALSO RESULT IN SOME LIGHT
FREEZING DRIZZLE IN CENTRAL KANSAS TOWARDS DAYBREAK. HOWEVER...WE
HAVE VERY LOW CONFIDENCE THAT IT WILL CAUSE ANY TRAVEL
PROBLEMS.

SUNDAY:
LATEST WATER VAPOR LOOP/PROFILERS WERE SHOWING QUITE A BIT OF JET
ENERGY (120KT) MOVING THROUGH NORTHERN MEXICO AHEAD OF THE DIGGING
TROF IN CALIFORNIA. THIS JET ENERGY IS EXPECTED WILL CONTINUE TO
MOVE INTO THE PLAINS SUNDAY MORNING AND CAUSE THE ISENTROPIC LIFT TO
INCREASE BETWEEN 290-295K. THIS WILL MOST LIKELY CAUSE SATURATION
JUST ABOVE THE IFR STRATUS LAYER IN THE MORNING. THIS MAY YIELD TO
SOME FREEZING DRIZZLE IN THE MORNING MAINLY WEST OF I-35/I-135...BUT
IT WILL MOST LIKELY BE SHORTLIVED AS THINGS BEGIN TO SATURATE IN
THE CLOUD ICE LAYER. WE DID NOT PUT ANY HEADLINES FOR THE MORNING
PERIOD...BUT THAT MAY BE SOMETHING LATER SHIFTS MAY NEED TO CONSIDER
IF THE FREEZING DRIZZLE PERSIST. DURING THE REMAINDER OF THE DAY
SNOWFALL WILL CONTINUE TO INCREASE IN COVERAGE MAINLY ACROSS
SOUTHERN KANSAS WHERE THE MID LEVEL FRONTOGENESIS (700-600MB) WILL
GRADUALLY INCREASE AHEAD OF THE APPROACHING WAVE IN THE SOUTHWEST.
AFTER COLLABORATING WITH SEVERAL SURROUNDING FO'S AND CO-WORKERS WE
DECIDED TO GO AHEAD AND ISSUE THE WINTER STORM WARNING CLOSEST TO
THE ZONE OF MID LEVEL FRONTOGENESIS SINCE THE SNOW WILL MOST
LIKELY START ACCUMULATING BY EVENING.

SUNDAY NIGHT-MONDAY:
THE MODELS ARE IN FAIRLY GOOD AGREEMENT IN SHOWING THAT ZONE OF MID
LEVEL FRONTOGENESIS SITTING OVER SOUTH CENTRAL KANSAS DURING THE
NIGHT. HOWEVER...THE MAIN QUESTION IS HOW FAR SOUTH THAT POLAR
VORTEX WILL SHIFT SOUTH. LATEST MODEL TRENDS HAVE BEEN GRADUALLY
SHIFTING THIS POLAR VORTEX SOUTH WITH TIME. IF THIS POLAR VORTEX
MOVES IN A LITTLE FASTER THAN THE APPROACHING WAVE IN THE SOUTHWEST
IT MAY CAUSE THE DRIER AIR TO FILTER INTO CENTRAL KANSAS SUNDAY
NIGHT. AS A RESULT...THIS WILL REALLY CUT DOWN SNOW AMOUNTS IN THAT
REGION. WE DECIDED TO ONLY MENTION AN ADVISORY AT THIS POINT.
FURTHER SOUTH THE HEAVY SNOWFALL POTENTIAL INCREASES DRAMATICALLY
ESPECIALLY WITHIN THE FRONTOGENESIS REGION. THE MODELS HAVE BEEN
TRENDING AND PUSHING THIS FRONTOGENESIS ZONE SOUTH. WE HAVE FOCUSED
OUR WARNING FOR THAT FRONTOGENESIS ZONE...BUT WE ALSO HAVE ALLOWED
FOR SOME WIGGLE ROOM BY CONTINUING THE WINTER STORM WATCH FOR
SOUTHEAST KANSAS. TOTAL SNOWFALL AMOUNTS COULD RANGE FROM 6 TO 10
INCHES WITHIN THE HEAVIER FRONTOGENISIS BAND OF SNOW WITH 2 TO 5
INCHES SURROUNDING THAT BAND. ANOTHER FLY IN THE OINTMENT IN
SOUTHEAST KANSAS IS SURFACE TEMPERATURES. THESE TEMPERATURES MAY
BE AT OR ABOVE FREEZING THROUGH MUCH OF THE EVENT WHICH MAY ALSO
LIMIT SNOWFALL ACCUMULATIONS...UNLESS THEY SEE THE FRONTOGENISIS
BAND. THE MODELS ARE PROGGING THIS BAND OF SNOW TO GRADUALLY SHIFT
SOUTHEAST OF THE AREA BY MONDAY NIGHT FOLLOWED BY MUCH COLDER AND
DRIER AIR.

TUESDAY-SATURDAY:
THE MODELS ARE STILL SHOWING ANOTHER WEAK UPPER LEVEL WAVE MOVING
INTO THE PLAINS ON THURSDAY. WE HAVE KEPT A CHANCE OF SNOW THURSDAY
AND THURSDAY NIGHT. OTHERWISE...TEMPERATURES WILL CONTINUE TO BE
UNSEASONABLY COLD THROUGH MUCH OF THE WEEK DUE TO THE POTENTIAL
SNOWPACK AND SURFACE HIGH PRESSURE KEEPING ITS GRIP OVER THE
AREA.

COX
&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

CURRENTLY A SURFACE HIGH PRESSURE HAS SET UP OVER THE FORECAST
AREA...CREATING LOW CIGS OF IFR CONDITIONS FOR ALL SITES EXCEPT
RSL AND CNU WHO ARE MVFR. THROUGHOUT THE DAY TODAY EXPECT IFR CIGS
TO LIFT SLOWLY AND HAVE ALL SITES IN MVFR STATUS WITH VARIABLE
WINDS. OVERNIGHT...EXPECT A STRATUS BUILD DOWN AND CIGS DROPPING
BACK TO IFR CONDITIONS AND STAYING THEIR FOR THE REST OF THE TAF
PERIOD. WITH THE UPSLOPE FLOW IN THE EARLY MORNING HOURS BELIEVE
THAT RSL AND SLN WILL GO INTO LIFR CONDITIONS. ANOTHER LOW PRESSURE
SYSTEM WILL SLOWLY MAKE ITS WAY TO THE AREA BRINGING -SN AROUND
SUNDAY AFTERNOON.

DUNTEN

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    29  36  29  29 /  10  80 100 100
HUTCHINSON      29  34  26  26 /  10  60 100  90
NEWTON          29  35  27  27 /  10  60 100  90
ELDORADO        29  36  29  29 /  10  70 100 100
WINFIELD-KWLD   30  38  31  31 /  10  80 100 100
RUSSELL         27  33  23  23 /  20  50  80  60
GREAT BEND      27  33  23  24 /  20  60  90  70
SALINA          28  35  25  24 /  10  50  90  80
MCPHERSON       28  35  25  26 /  10  60 100  90
COFFEYVILLE     30  40  32  32 /  10  60 100 100
CHANUTE         29  38  32  32 /  10  50 100 100
IOLA            29  37  31  32 /  10  50 100 100
PARSONS-KPPF    30  39  32  32 /  10  50 100 100

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING
FOR KSZ071-072-093>096-098>100.

WINTER STORM WARNING FROM NOON SUNDAY TO 6 PM CST MONDAY FOR
KSZ050>053-067>070-082-083-091-092.

WINTER WEATHER ADVISORY FROM NOON SUNDAY TO 6 PM CST MONDAY FOR
KSZ032-033-047>050.

&&
Hazardous weather outlook, Feb 6, 4:26 AM CST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
426 AM CST SAT FEB 6 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
426 AM CST SAT FEB 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF FREEZING DRIZZLE OR LIGHT SNOW AFTER
MIDNIGHT FOR AREAS OF CENTRAL AND SOUTH CENTRAL KANSAS...TO THE
WEST OF HIGHWAY 14. LITTLE IF ANY SNOW AND ICE ACCUMULATION IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF FREEZING DRIZZLE OR LIGHT SNOW ACROSS MUCH
OF THE AREA ON SUNDAY MORNING. HOWEVER LITTLE IF ANY SNOW AND
ICE ACCUMULATION IS EXPECTED.

SIGNIFICANT WINTER WEATHER COULD IMPACT THE AREA...BEGINNING
SUNDAY AFTERNOON AND EVENING...AND CONTINUING UNTIL MONDAY
AFTERNOON AND EVENING. THE MAIN RISK WILL BE HEAVY SNOWFALL.
PLEASE REFER TO THE WINTER STORM WATCH FOR MORE DETAILS.

MUCH COLDER AIR WILL AFFECT THE AREA ON MONDAY NIGHT THROUGH
TUESDAY NIGHT. THIS WILL RESULT IN SUB-ZERO WIND CHILLS ACROSS
THE ENTIRE AREA ON MONDAY NIGHT AND TUESDAY MORNING...AND MAINLY
ACROSS CENTRAL KANSAS ON TUESDAY NIGHT INTO WEDNESDAY MORNING.

THERE IS A SLIGHT CHANCE OF SNOW ON THURSDAY. LITTLE IF SNOWFALL
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Kingman

When
February 6, 4:21 PM CST to February 8, 2:18 PM CST
Where
Kingman forecast zone
Reported by
CoCoRaHS
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

An observer reported 6 inches of snow in extreme northeast Kingman county.

Heavy Snow, Sedgwick

When
February 6, 4:21 PM CST to February 8, 2:18 PM CST
Where
Sedgwick forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Heavy wet snow blanketed the north side of Wichita with 4 to 6 inches of snowfall. The wet snow coated trees and piled up on decks and outdoor furniture. Most of the snowfall fell on elevated surfaces and grassy areas, but very little fell on roadways.

Heavy Snow, Butler

When
February 6, 4:21 PM CST to February 8, 2:18 PM CST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Heavy snowfall of 4 to 6 inches fell across the northern portions of Butler county.

Heavy Snow, Greenwood

When
February 6, 4:21 PM CST to February 8, 2:18 PM CST
Where
Greenwood forecast zone
Reported by
Trained Spotter
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Heavy snowfall of 3 to 6 inches fell over the northern half of Greenwood county.

Winter Weather, Harper

When
February 8, 6:00 AM CST to 7:00 AM CST
Where
Harper forecast zone
Injuries
0 direct, 1 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 3 inches led to a roll over accident near Anthony, Kansas. The vehicle lost control on an icy bridge, slamming into a guardrail and rolling the car. The driver of the car was injured in the accident.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215831, 215833, 215835, 215836, 215829.